It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

Allergic reaction changes all my skin red

page: 1
1

log in

join
share:

posted on Feb, 1 2006 @ 10:21 PM
link   
I'd thought I would post this because I never heard about it before and never had it happen to me before either. If anyone had anything similiar happen please post your story.

Anyway my story starts off with my doctor making a last minute change to a presciption as I left the doctor's office. I didn't think much of it but wondered why the side effects said to alert your doctor if you are allergic to penicillin. (I am.) I tried calling but it was too close to the weekend and the office was closed. I started taking an antibiotic with apparently some penicillin in it unknown to me and an antihistamine. I figured the doctor knew what he was prescribing and I would be safe.

I got rid of whatever I had rather fast but continued taking the medicine as they say to. After taking the medicine for 7.5 days, I noticed a red rash on my neck, then I noticed red dots all over my chest and back. I stopped taking all the medicine. That night my chest, back, and then my face started to get larger red blotches. I had a headache and chest pain.

It got worse during the night and even worse by Saturday morning and I was reclining most of the day with a completely red face, and had chest pain along with a headache which I kept taking tylenol for. The chest pain was a bit scary since I didn't know what was causing that. My arms and legs started showing some redness in spots. I started taking the antihistamine again since I read that there may be a histamine allergic reaction taking place. By Sunday to some relief, I started to feel a little bit better and noticed some of the redness had gone out of my face and upper chest and back. My arms looked a bit redder though with a weird spotted red and white look. My legs got a bit more red as well. I went to the doctor Monday and started taking an anti-inflammatory and zyrtec.

That night after my last pill of histamine wore off, my arms turned a bright red and the red started to migrate towards all of the formerly white areas of skin the same as had occurred on my face and chest. This has continued now for over 5 days after stopping the medication that had penicillin in it. After the skin turns a bright red, it starts fading back like it got tanned and then continues fading more towards normal. However this seems to be a chain reaction convering my entire body. Anyone heard of a similiar story? It seems strange to me.

The redness burns a bit and itches a little more so at times on my arms than elsewhere. Now I'm almost back to normal but still see a red glow from my arms and legs. At least my color is uniform again. At one time I had all kinds of weird patterns on my arms before the redness completely migrated to those areas. Does a severe allergic reaction make all your skin turn red in a transformation process over several days? I never heard of this before.


[edit on 1-2-2006 by orionthehunter]




posted on Feb, 1 2006 @ 11:48 PM
link   
Here's an article on drug induced skin reactions from the Pharmaceutical Journal:

Drug-Induced Skin Reactions

You may take some comfort in this statement from the above link:


In penicillin hypersensitivity reactions, for example, the skin condition may worsen for seven to 10 days after the drug is withdrawn. It is especially important that allergic skin reactions are correctly identified, since subsequent exposure to the same drug could cause a much more severe reaction. In contrast, toxic reactions are dose-dependent and skin symptoms generally resolve fairly soon after the causative agent is withdrawn.


I think that the majority of medical doctors are prescribing anti-biotics at irresponsible doses, but you really should consult your physician. At the very least he or she should be made aware that their last minute prescription change could have cost you your life had you gone into anaphylactic shock. It is actually quite distressing if you are documented as being allergic to penicillin that both the doctor and the pharmacist allowed you to go on the medication to begin with. To be fair I suppose the doctor may have felt the bacterial infection was of greater concern then the anti-biotic sensitivity. What type of condition were you being treated for to begin with?



posted on Feb, 1 2006 @ 11:59 PM
link   
Never ever take this kind of medication again without fully consulting with your doctor about previous reactions. If this is an allergic reaction the next time you take a similar medication it may be worse. Ask your doctor about an epi-pen if you have not got one. This type of reaction may require hospitalization in the future because if it is related to anything more than your skin it could trigger an anaphalactic shock--this could be deadly. Please discuss this with your doctor or better yet an allergist. I have come so close to losing my younger sisters to allergic reactions and asthma. I too have had this red all over the body reaction and was lucky enough to visit a hospital promptly, I turned beet red all over, the doctor laughed at me, gave me a shot to make sure the reaction would subside and had me under observation for an hour with orders to return if it started again.

Please take good care of yourself.
Sparkie



posted on Feb, 2 2006 @ 08:22 AM
link   
Yup. You've had a classic hypersensitivity reaction to Penicillin.


Your immune system is nicely primed to over-react the next time you take penicillin, or something related (amoxicillin etc), so definitely mention it to your doc and get him to write it in your notes in BIG LETTERS. Same for your dentist, because he/she can dish the stuff out with relative impunity too.

I'm pretty sure there's a 10% crossover with cephalosporins too - athough BSL4doc (our Italian Friend) will be able to tell you more about that. If that's true, silly sounding drugs like cefotaxime, cefuroxime, cefoxitin etc are maybe best avoided.

If you're bored and have time in on your hands...try and work out what type of hypersensitivity reaction you had.
)

pathmicro.med.sc.edu...

TD



posted on Feb, 2 2006 @ 11:05 PM
link   
Thanks for the responses and the links. FYI, the last minute change to my prescription was an antibiotic called Augmentin. I knew I was allergic to penicillin since I was a little kid and developed a skin rash as a little kid but nothing like this past episode.

I already have an epi pen since I was stung by a wasp last year and within a few days, my ankle swelled way up and I finally went to the doctor (the pain was really awful, I couldn't hardly walk on that foot after a while). Anyway after the wasp sting allergic reaction, the doctor told me if I had waited any longer, he would have sent me to the hospital. I got an epi pen after that just in case. I was hoping this redness in my arms and legs would have totally disappeared by now but it keeps hanging with me. My face, chest, and back are close to normal. At least I didn't have to wait a few weeks to find out I was allergic and start wondering what I ran into to get an allergic reaction. It looks like I got a bit sunburned on my arms now. The redness is uniform.

As far as the type of sensitivity I have, I'm not sure (per the link). The antihistamine I was taking and me not paying attention to when I first had symptoms of a reaction means the first signs I saw were like 6 days after taking the antibiotic. It didn't get really bad until I stopped taking all the medication. Guess I need to be careful, I'm allergic to a number of drugs in different ways. The doctor did write in big letters on my chart for PENICILLIN. Thanks for the help. I'll have to tell my dentist now so that I don't forget.

As far as my initial condition, it was only something like a sinus infection. I don't believe it was nearly as bad as the allergic reaction I had.

[edit on 2-2-2006 by orionthehunter]



posted on Feb, 3 2006 @ 08:36 AM
link   
Augmentin = amoxicillin and clavulanic acid i.e. a -cillin type drug

Bloody brand names.


TD



posted on Feb, 5 2006 @ 10:21 PM
link   
Well it took about 9 days after I stopped taking the medicine above but the redness finally seems to be gone. I hope I never go through that again.



posted on Feb, 7 2006 @ 04:31 PM
link   
I hope you never have to go through that again too.
Best wishes in hoping it never happens again.



posted on Feb, 7 2006 @ 04:47 PM
link   
In November I was taking Minocycline 2 times per day for Rosacea. In the 2nd month I started having this weird type of allergic reaction too. The difference was it itched like crazy and my limbs swelled. I went to the emergency room and they gave me some benedryl and said I could never take any type of tryciclic drug again.

Very very scary.



new topics

top topics



 
1

log in

join